Medications that cause hearing loss and other side effects.

Medications that damage your ears are surprisingly widespread. From common pain medication to tinnitus medication, here’s some information on medications that impact your hearing for better or for worse.

Medications Can Impact Your Ears

The United States accounts for almost half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or are you taking ones which your doctor prescribes? All medications carry risk, and while risks and side effects might be noted in the paperwork, people usually don’t think they’ll be affected. That’s why emphasizing that certain medications could increase your risk of having loss of hearing is so relevant. But on the plus side, some medicines, such as tinnitus medications, can in fact, help your hearing. But which of these will be a problem for your ears? But if you get prescribed with a medication that is recognized to cause hearing loss, what do you do? A little knowledge on the subject can go a long way.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause loss of hearing. Researchers examined the type of painkillers, regularity and duration as well as hearing loss frequency. This connection is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Over-the-counter painkillers, if used regularly, will harm hearing. 2 or more times per week is defined as regular use. You typically see this frequency in people with chronic pain. Using too much aspirin at once could cause temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were dealing with chronic pain with this drug. Just for the record, prescription painkillers are just as bad. Loss of hearing might be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

It’s not clear specifically what causes this loss of hearing. These drugs may lessen blood flow to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s why loss of hearing could be the consequence of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when used as directed and you don’t have an allergic reaction to it. But some types of antibiotic may raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with reliable data because they are in their initial phases. But there have been some individuals who seem to have developed loss of hearing after using them. Results from animal-testing are convincing enough. The medical industry believes there may be something to be concerned about. Every time mice take these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Certain other respiratory diseases
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Cystic fibrosis

Unlike most antibiotics, they’re usually taken over an extended time period to treat very persistent infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated with Neomycin. Concerns over side effects in the past decade have led doctors to prescribe different options. Why some antibiotics contribute to hearing loss still needs more research. It seems that long term harm may be caused when these drugs create inflammation of the inner ear.

3. How Your Hearing is Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is used to manage malaria and has also been used to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Chemo Drugs Could Damage Your Hearing

You understand that there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are often indistinguishable by these toxins. These medications are being examined:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be clear. You might need to talk to your hearing care professional about monitoring your hearing while you’re dealing with cancer treatments. Or you could let us know what your personal situation is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

In an attempt to regulate fluids in your body you may try taking diuretics. As with any attempt to manage something with medication, you can take it too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios become out of balance. Even though it’s generally temporary, this can cause loss of hearing. But hearing loss could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. If you’re using the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What to Do If You’re Taking Drugs That Could Cause Hearing Loss

You need to consult your doctor before you stop using any medications they have prescribed. Before you contact your doctor, you should take inventory of your medicine cabinet. You can ask your doctor if there is an alternative to any drugs that trigger loss of hearing. You can also reduce your need for medications with some lifestyle changes. You can get on a healthier path, in some situations, with small modifications to your diet and a little exercise. These changes could also be able to reduce pain and water retention while enhancing your immune system. You should make an appointment to have your hearing evaluated as soon as possible especially if you are using any ototoxic medication. It can be challenging to notice hearing loss at first because it progresses quite slowly. But make no mistake: you may not realize the ways in which it can influence your health and happiness, and catching it early gives you more choices for treatment.

Call Now
Find Location